Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Great Falls, MT

April 25, 2017Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Apr 25, 2017, 6:56 PM MDT for Cascade County, Montana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2017, 6:56 PM MDT (00:56 UTC)
Expired
Apr 25, 2017, 7:15 PM MDT
In force
19 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 43 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS55 KTFX 260056
SVRTFX
MTC013-260115-
/O.NEW.KTFX.SV.W.0001.170426T0056Z-170426T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
656 PM MDT TUE APR 25 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  South central Cascade County in central Montana...

* Until 715 PM MDT

* At 655 PM MDT, a severe thunderstorm was located 21 miles southeast
  of Cascade, moving east at 20 mph.

  HAZARD...Quarter size hail and wind gusts in excess of 50 mph. 
           Funnel clouds possible with this storm. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. Roadways will become hail 
           covered and hazardous.
           

* This severe thunderstorm will remain over mainly rural areas of
  south central Cascade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4712 11144 4722 11135 4717 11103 4708 11110
      4708 11116 4701 11116 4700 11117 4701 11124
TIME...MOT...LOC 0055Z 290DEG 18KT 4711 11130 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARTIN
1 follow-up statement
794 
WWUS55 KTFX 260114
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
714 PM MDT TUE APR 25 2017

MTC013-260123-
/O.EXP.KTFX.SV.W.0001.000000T0000Z-170426T0115Z/
Cascade MT-
714 PM MDT TUE APR 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CASCADE COUNTY
WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
and gusty winds are still possible with this thunderstorm. This 
storm may still produce a significant amount of small hail.

LAT...LON 4712 11144 4722 11135 4717 11103 4708 11110
      4708 11116 4701 11116 4700 11117 4701 11124
TIME...MOT...LOC 0113Z 290DEG 18KT 4708 11120 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:04 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 25, 3:04 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
304 PM MDT Tue Apr 25 2017

.DISCUSSION...

Tonight through Thursday...Surface analysis this afternoon
reveals a trough aligned north-south broadly along I15. This
trough is associated with a stationary front, and is producing low
level converge and surface vorticity. This, combined with
divergent flow aloft associated with an approaching shortwave
trough is spawning numerous showers and thunderstorms across
N-central Montana. These showers will produce lightning, brief
heavy rain and small hail, along with a rapid drop in temperature.
One or two cold-air funnels may be possible in this environment.
All of this activity will advance west to east this evening along
with the upper level trough. Precipitation tapers overnight, but
only for a few hours as a surge of Pacific moisture spreads inland
on a westerly flow aloft. Showers initiate by late morning
Wednesday east of the Continental divide, then become
widespread/numerous while spreading east across the forecast area
through Wednesday night. Cool and unsettled weather follows on
Thursday, again with numerous rain and mountain snow showers.
Temperatures remain below seasonal averages through this mid-week
period, with snow levels dropping near to below 4000 feet.
Accumulating snow should remain above about 5500 feet. PN

Thursday night through Tuesday...An overall unsettled weather
pattern will reside over the region during the extended period.
Scattered/likely areas of precipitation are likely to continue
Thursday night through Monday, with the lowest chance for
precipitation being Sat/Saturday night. By Tuesday of next week,
the GFS model progs a fairly deep upper level trof of low pressure
to develop over the region, resulting in a fairly good spring
snowstorm over Central MT. However, it is too early to feel
confident in this storm at this time. Otherwise cool afternoon
temperatures on Thursday and Friday will warm a touch over the
weekend, only to cool a bit by next Tuesday. Brusda

&&

.AVIATION...
Updated 1800Z.

Abundant moisture for widespread cloudiness through the period as
several waves ripple through the area. CIGS should tend toward VFR
or MVFR, but lower CIGS are possible at times. In addition, periods
of rain showers, mountain snow showers, and mountain obscuration are
expected. Isolated thunderstorms are possible this afternoon and
early evening, but confidence in a storm impacting an aerodrome is
low. Britton

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  54  36  47 /  70  60  60  60
CTB  33  50  34  44 /  70  70  70  70
HLN  38  56  37  50 /  40  60  60  50
BZN  35  54  34  46 /  50  80  80  60
WEY  27  41  27  37 /  50  90  90  70
DLN  35  52  32  46 /  30  80  80  50
HVR  34  54  35  49 /  30  50  50  60
LWT  32  50  33  43 /  50  70  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Apr 25, 5:50 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT TUE APR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             12 N DUTTON             48.02N 111.71W
04/25/2017  E0.25 INCH       PONDERA            MT   TRAINED SPOTTER

            UP TO AN INCH OF PEA SIZED HAIL

&&

JAA
Local storm report, Apr 25, 5:52 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT TUE APR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             8 N DUTTON              47.96N 111.71W
04/25/2017  E0.88 INCH       TETON              MT   TRAINED SPOTTER

            REPORTED AND FACEBOOK LIVE VIDEO STREAMED DIME TO
            NICKEL SIZE HAIL COVERING ROAD AT LEAST AN INCH DEEP.
            CARS PULLING OFF OF ROAD. AT LEAST ONE CAR IN DITCH.

&&

JAA
Local storm report, Apr 25, 6:00 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT TUE APR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             6 N DUTTON              47.93N 111.71W
04/25/2017  E0.88 INCH       TETON              MT   BROADCAST MEDIA

            MEDIA RELAYED REPORT OF 5 TO 6 INCHES OF HAIL NORTH OF
            DUTTON. HAIL SIZE ESTIMATED BASED ON PREVIOUS REPORTS.

&&

JAA
Special weather statement, Apr 25, 6:22 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
622 PM MDT TUE APR 25 2017

MTZ012-260115-
Cascade MT-
622 PM MDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 715
PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cascade, moving east at 20 mph.

A significant amount of nickel size hail is expected with this
storm. Winds in excess of 40 mph are also possible. Hail covered
roads will lead to hazardous driving conditions.

There is also a possibility that a weak funnel cloud could form with
this storm. If you see a funnel cloud, please contact your local law
enforcement and ask them to relay the report to the National Weather
Service office in Great Falls.

Locations impacted include...
Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4717 11172 4730 11166 4726 11113 4703 11123
TIME...MOT...LOC 0020Z 290DEG 18KT 4722 11161

MARTIN
Special weather statement, Apr 25, 6:29 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT TUE APR 25 2017

MTZ055-260115-
Gallatin MT-
629 PM MDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GALLATIN COUNTY
UNTIL 715 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bozeman, moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bozeman, Gallatin Gateway, Four Corners and Bozeman Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4558 11130 4567 11123 4569 11104 4566 11079
      4560 11080 4559 11083 4559 11086 4553 11086
      4552 11092 4535 11093 4534 11105
TIME...MOT...LOC 0029Z 293DEG 16KT 4558 11100

JANGLIN
Local storm report, Apr 25, 6:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT TUE APR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             14 SW STOCKETT          47.22N 111.39W
04/25/2017  E0.25 INCH       CASCADE            MT   TRAINED SPOTTER

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 6:22 PM MDTSpecial Weather StatementTFXCascade53 min
Apr 25, 6:29 PM MDTSpecial Weather StatementTFXGallatin46 min
Apr 26, 2:10 PM MDTWinter Weather AdvisoryTFX22 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.